Case Reports

Hydralazine-Associated Cutaneous Vasculitis Presenting With Aerodigestive Tract Involvement

Author and Disclosure Information

Hydralazine-induced small vessel vasculitis is a rare entity with a limited number of cases reported in the dermatologic literature. A characteristic pattern of acral pseudoembolic vesiculopustules with necrosis and ulceration has been suggested along with involvement of the aerodigestive tract, indicating mucosal involvement is an important feature of this disease. We report the case of a patient with hydralazine-induced vasculitis who exemplified this characteristic presentation associated with severe involvement of the aerodigestive tract and gastrointestinal tract bleeding. In addition to the distinctive clinical presentation, the patient’s workup revealed the characteristic antineutrophil cytoplasmic antibody (ANCA)–positive serologic profile. Increased recognition of the clinical and serological features of hydralazine-induced small vessel vasculitis may lead to earlier recognition of this disease and decreased time to discontinuation of hydralazine when appropriate. Drug withdrawal is the cornerstone of therapy, and depending on the severity of symptoms, additional immunosuppressive treatment such as corticosteroids may be necessary.

Practice Points

  • Hydralazine-induced small vessel vasculitis has a characteristic pattern of acral pseudoembolic vesiculopustules with necrosis and ulceration, along with involvement of the aerodigestive tract.
  • Unlike systemic lupus erythematosus (SLE), hydralazine-induced vasculitis is associated with positive antineutrophil cytoplasmic antibodies, while antibodies against double-stranded DNA, a highly specific antibody for SLE, are uncommon.
  • Increased recognition of the clinical and serological features of hydralazine-induced small vessel vasculitis may lead to earlier recognition of this disease and decreased time to discontinuation of hydralazine when appropriate.


 

References

Hydralazine-induced antineutrophil cytoplasmic antibody (ANCA)–positive vasculitis is a complex entity characterized by a distinctive clinical presentation comprising acral hemorrhagic vesiculopustules and necrotic ulcerations, at times with severe mucosal involvement. Although it is an established entity, a PubMed search of articles indexed for MEDLINE using the terms hydralazine vasculitis, ANCA positive vasculitis, and hydralazine associated vasculitis revealed a limited number of cases reported in the dermatologic literature (Table 1).1-6 We report a rare case of hydralazine-induced vasculitis associated with airway compromise and severe gastrointestinal tract bleeding.

RELATED ARTICLE: Sweet Syndrome Associated With Hydralazine-Induced Lupus Erythematosus

Case Report

A 71-year-old woman with a history of end-stage renal disease treated with hemodialysis, as well as hypertension, diabetes mellitus, and ischemic cardiomyopathy, presented to our emergency department with odynophagia, muscle weakness, shortness of breath, and a distinctive mucocutaneous eruption on the left eyelid, lips, and tongue of 2 days’ duration. Physical examination revealed an ill-appearing, afebrile, dyspneic woman with swelling of the left upper eyelid, conjunctival injection, ulcerations on the lips and tongue, and tense hemorrhagic vesicles, as well as vesiculopustules on the elbows, palms, fingers, lower legs, and toes (Figure 1). Given her dyspnea, flexible laryngoscopy was performed and revealed ulceration and edema involving the epiglottis, aryepiglottic folds, and arytenoids. The patient was intubated for airway protection and started on intravenous dexamethasone.

Figure 1. Erosions of the lower lip with ulceration and eschar of the distal aspect of the tongue (A) and multiple hemorrhagic and clear tense vesicles on the palm and fingers (B) in a patient with hydralazine-associated cutaneous vasculitis.

An extensive diagnostic workup commenced. Bacterial, viral, and fungal cultures of blood, skin tissue, and respiratory secretions, as well as human immunodeficiency virus screening, were all negative. Specifically, a tissue culture was performed on skin from the left thigh, viral culture and direct fluorescent antibody were performed on a vesicle on the right knee for herpes simplex virus and herpes zoster, and a superficial wound culture was taken from the left arm, all showing no growth. The patient’s home medications were reviewed and revealed she was currently taking hydralazine (100 mg 3 times daily), which was started approximately 2 years prior. Laboratory results revealed a positive antinuclear antibody titer of 1:320 (diffuse pattern), positive antihistone antibody, and positive ANCA with cytoplasmic and perinuclear accentuation (Table 2). Enzyme-linked immunosorbent assays showed IgG antibodies to myeloperoxidase (MPO) and proteinase 3 (Table 2). Skin biopsies from the right lower leg and right upper arm were compatible with necrotizing leukocytoclastic vasculitis characterized by mural and luminal fibrin deposition involving capillaries and venules of the superficial and deep dermis (Figure 2). The vessel walls were infiltrated by neutrophils with concomitant leukocytoclasia. Vessels in the mid dermis were occluded by cellular fibrin thrombi. Foci of neutrophilic interface dermatitis with subepidermal bulla formation were observed. Infectious stains were negative. On direct immunofluorescence, striking homogeneous mantles of staining of IgG were present within the cutaneous vasculature.

Figure 2. Hydralazine-associated cutaneous vasculitis. A skin biopsy showed a striking necrotizing vascular reaction characterized by mural and luminal fibrin deposition involving capillaries and venules of the superficial and deep dermis (H&E, original magnification ×200). Emanating from the zones of necrotizing leukocytoclastic vasculitis were marked extravascular neutrophilic infiltrates assuming a sheetlike pattern within the dermis in a fashion reminiscent of Sweet syndrome.

Because the infectious workup was negative and there was no other known instigating factor of vasculitis, concern for a drug-induced process prompted thorough review of the patient’s home medications and discontinuation of hydralazine. A diagnosis of hydralazine-associated cutaneous vasculitis was made when laboratory workup confirmed no underlying infectious process or rheumatologic condition and the medication known to cause her symptoms was on her medication list. The dexamethasone dose was increased, leading to rapid improvement of her mucocutaneous findings; however, on initiation of a steroid taper, she developed substantial gastrointestinal tract bleeding. An esophageal biopsy revealed a neutrophil-rich necrotizing process that essentially mirrored the cutaneous biopsy consistent with vasculitic involvement of the gastrointestinal tract. Steroids were again increased with resolution in gastrointestinal tract bleeding.

Pages

Next Article: